Hepatology 2010 Feb;51(2):615-20
Department of Medicine, Emory University School of Medicine, Atlanta, GA, USA.
Unlabelled: Reactive metabolites generated by hepatic metabolism are thought to play an important role in the pathogenesis of drug-induced liver injury (DILI), but supporting data are limited. If this is true, then compounds with significant hepatic metabolism should cause more DILI than those without it. We conducted a study to examine the relationship between hepatic metabolism and DILI of prescription medications. We systematically extracted the metabolism characteristics of 207 of the most widely prescribed oral medications in the United States. Compounds with >50% hepatic metabolism were characterized as those with significant hepatic metabolism (n = 149). Hepatic adverse events of interest were alanine aminotransferase >3 times the upper limit of normal, jaundice, liver failure, liver transplantation, or fatal DILI. Compared with compounds with lesser hepatic metabolism, compounds belonging to the significant hepatic metabolism group had significantly higher frequency of alanine aminotransferase >3 times the upper limit of normal (35% versus 11%, P = 0.001), liver failure (28% versus 9%, P = 0.004), and fatal DILI (23% versus 4%, P = 0.001), but not jaundice (46% versus 35%, P = 0.2) or liver transplantation (9% versus 2%, P = 0.11). Twelve compounds with no hepatic metabolism had no reports of liver failure, liver transplantation, or fatal DILI. When the relationship between hepatic adverse events and combination of hepatic metabolism and daily dose was examined, compounds with both significant hepatic metabolism and daily dose >50 mg (n = 50) were significantly more hepatotoxic than compounds belonging to other groups. Compared with medications without biliary excretion, compounds with biliary excretion (n = 50) had significantly higher frequency of jaundice (74% versus 40%, P = 0.0001).
Conclusion: Our study finds an important relationship between a compound's metabolism profile and reports of hepatic adverse events.